North Dakota, 2011Flash Flooding in North Dakota, June 22, 2011
June 22, 2011 · NWS BIS · 2 events in 2 counties and zones
Runoff from very heavy rain resulted in a rapid four foot rise along the Souris River near Sherwood. A mandatory evacuation was ordered for Mouse River Park located in McKinney Township.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from very heavy rain resulted in a rapid four foot rise along the Souris River near Sherwood. A mandatory evacuation was ordered for Mouse River Park located in McKinney Township. One hundred homes, 150 camping sites, and several businesses and buildings were impacted.
Also along the Souris River, levee overtopping and failure occurred resulting in flash flooding in Renville and Ward counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 22, 8:53 AM CST, 47 minutes earlier.
Area forecast discussion, Jun 22, 8:53 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
953 AM CDT WED JUN 22 2011
.UPDATE...
BUMPED TEMPERATURES A FEW DEGREES WHERE WHERE PARTIAL SUN IS
EXPECTED.
&&
.DISCUSSION...POWERFUL CLOSED LOW MOVING NORTH THROUGH MINNESOTA
WITH SCATTERED SHOWERS CONTINUING. WINDS OF 10 TO 20 MPH WILL
AFFECT THE CENTRAL PORTIONS OF THE STATE.
&&
.AVIATION...
IFR/MVFR CIGS WILL CONTINUE IN AREAS OF SHOWERS THROUGH
THE MORNING HOURS FOR THE TAF SITES ALONG AND EAST OF HIGHWAY 83.
LINGERING MOISTURE AND CLEAR SKIES/LIGHT WINDS SHOULD CONTRIBUTE
TO IFR/MVFR VSBY DEVELOPMENT ACROSS THE WESTERN PORTIONS OF THE STATE
THIS MORNING AFFECTING THE KISN-KDIK TERMINAL AERODROMES.
OTHERWISE...MAINLY VFR CONDITIONS ARE EXPECTED TO DEVELOP FROM
WEST TO EAST THROUGH THE DAY...WITH MVFR CIGS HOLDING ON A KJMS
UNTIL AFTER 06Z THURSDAY AS RESIDUAL MOISTURE FINALLY SCOURS OUT.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HW
AVIATION...
Hazardous weather outlook, Jun 22, 2:42 AM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
342 AM CDT WED JUN 22 2011
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-231100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
342 AM CDT WED JUN 22 2011 /242 AM MDT WED JUN 22 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
ONGOING AERIAL AND RIVER POINT FLOOD WARNINGS CONTINUE ACROSS WEST
AND CENTRAL NORTH DAKOTA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CHANCES FOR THUNDERSTORMS ARE FORECAST THURSDAY NIGHT...THROUGH
THE COMING WEEKEND...AND INTO EARLY NEXT WEEK. MUCH UNCERTAINTY
EXISTS REGARDING FUTURE RAINFALL...THE SEVERITY...PLACEMENT...AND
COVERAGE OF ANY STORMS AT THIS TIME. PLEASE CHECK BACK FOR
FORECAST UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.
HEINERT
Flash Flood, Ward
- When
- June 22, 9:40 AM CST to 1:40 PM CST
- Where
- Ward County, 2.4 mi ENE of Minot to 3.92 mi SW of Burlington
- Cause
- Planned Dam Release
- Property damage
- $5.0 million
- Reported by
- Emergency Manager
- Coordinates
- 48.240, -101.230
Runoff from very heavy rain forced rapid dam releases along the Souris River which resulted in an overtopping of levees and eventual levee failure. Communities through Ward County along the Souris River were very severely impacted. A mandatory evacuation was ordered along the river. In the end the river flooding resulted in impacts to around 15,000 residents. This levee ovetopping flash flooded these areas. Dollar damage indicated here is not all inclusive from the flooding.
Flash Flood, Renville
- When
- June 22, 11:00 AM CST to 4:00 PM CST
- Where
- Renville County, 13.31 mi W of Sherwood to 3.44 mi W of Sherwood
- Cause
- Planned Dam Release
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 49.000, -101.910
Runoff from very heavy rainfall resulted in a rapid four foot rise along the Souris River near Sherwood. A mandatory evacuation was ordered for Mouse River Park located in McKinney Township. One hundred homes, 150 camping sites, and several businesses and buildings were impacted as the Souris River overtopped levees and flash flooded these areas. Dollar damage here is not all inclusive from the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, June 22, 20111 death · 2 injured · $100,000 · 1.75 in hail · 11 events
- Tornadoes and Flash Flood in Kentucky, June 22, 2011$800,000 · EF2 · 8 events
- Heavy Rain in New York, June 22, 20111 death · 1 event
- Flood and Hail in Michigan, June 22 to 23, 20111 injured · $129,000 · 1.75 in hail · 38 events
- Damaging Winds in Georgia, June 22, 2011$158,000 · 52 kt wind · 10 events
- Flooding in California, June 22 to 25, 2011$77,000 · 4 events
- Flash Flood and Damaging Wind in Texas, June 22 to 23, 2011$40,000 · 57 kt wind · 7 events
- Damaging Winds in Alabama, June 22, 2011$36,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in Alabama, June 22 to 24, 2011$29,000 · 1 in hail · 8 events
- Hail and Damaging Winds in North Carolina, June 22, 2011$24,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Michigan, June 22, 2011$27,000 · EF0 · 4 events
- Damaging Winds in Pennsylvania, June 22, 2011$25,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336531, 329573.